Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 56, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 9, 2004, 9:29 AM CDT for Benton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 9:29 AM CDT (14:29 UTC)
- Expired
- Jul 9, 2004, 3:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Benton County, MO
The radar
The Pleasant Hill radar (KEAX), 97 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 091433 FFWSGF MOC015-092030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 929 AM CDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BENTON COUNTY IN CENTRAL MISSOURI. * UNTIL 330 PM CDT. * AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STATIONARY SUPERCELL THUNDERSTORM PRODUCING TORRENTIAL RAINFALL OVER THE WARSAW AREA AS WELL AS ALONG THE OSAGE ARM OF TRUMAN LAKE AND NEAR THE DAM. DOPPLER RADAR ESTIMATES INDICATE THAT OVER THREE INCHES OF RAIN HAS FALLEN IN JUST THE PAST HOUR. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WARSAW AND WHITAKERVILLE. LAT...LON 3830 9350 3817 9349 3817 9326 3832 9328 $$ BOOKBINDER
1 follow-up statement
000 WGUS73 KSGF 091739 FFSSGF MOC015-091800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1237 PM CDT FRI JUL 9 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BENTON COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAINS EARLIER HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED...ENDING THE FLOOD THREAT. IF FLOODING WAS OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. $$ BOOKBINDER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:16 AM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Jul 9, 3:16 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 316 AM CDT FRI JUL 9 2004 .DISCUSSION... GREETINGS FROM THE VALLEY OF MCVS. ANOTHER VERY CHALLENGING FORECAST THIS MORNING AS WELL DEFINED MCV JUST SOUTH OF SGF SEEMS TO BE GOING NOWHERE FAST, WHILE HUGE MCS MOVING INTO EASTERN KANSAS AND NEBRASKA HAS GENERATED A STRONG COLD POOL AND ANOTHER MCV WILL LIKELY EMERGE LATER THIS MORNING. HOW THESE 2 FEATURES INTERACT IS THE KEY TO TODAYS FORECAST. SOUTHERN EDGE OF KANSAS MCS SHOULD PROPAGATE SSE TO SOUTH AS LLJ VEERS THIS MORNING. THINK THAT EASTERN EDGE OF WEAKENING CONVECTION SHOULD MOVE INTO SE KANSAS BY AROUND 12Z, BUT HOW THIS LINE REACTS TO WELL DEFINED AND DEEP EASTERLY MID LEVEL FLOW AROUND SGF MCV IS UNKNOWN. IN ANY CASE, SLIGHTLY ELEVATED CAPE OF AROUND 1200 J/KG WILL LAST BEYOND DAWN AS REMNANTS OF LINE APPROACH, SO THINK AT LEAST HI CHANCE POPS WARRANTED ACROSS NWRN CWA THIS MORNING. FOR LATER IN THE DAY, 06Z ETA DOES INITIALIZE BOTH MCVS WELL, AND DOES A FUJIWARA STYLE INTERACTION, BRINGING THE SGF VORT A BIT NORTH WHILE THE KANSAS VORT SLIDES SWD INTO CENTRAL OK. STEEP LAPSE RATES YIELD MIDDAY ML CAPES OF OVER 1000 J/KG EVEN WITH MODEST RECOVERY OF SURFACE TEMPS TO THE UPPER 70S. THINK SCATTERED CONVECTION A GOOD BET THROUGH THE AFTERNOON, ESPECIALLY OVER THE WRN HALF OF THE CWA CLOSEST TO THE MCVS. WILL CONTINUE FLOOD WATCH IN SE KANSAS AND FAR SW MO COUNTIES. OVERNIGHT CONVECTION DID NOT MATERIALIZE, BUT AM LEARY OF CANCELLING WATCH ATTM WITH KANSAS MCS APPROACHING. WEAKNESS IN THE 500 MB SUBTROPICAL RIDGE CONTINUES OVER AREA THROUGH SATURDAY NIGHT, AND WITH LACK OF CAP, THINK THAT PULSE TYPE THUNDERSTORMS ARE A GOOD BET SATURDAY. 06Z ETA SOUNDING BROUGHT TO 85/70 YEILDS SBCAPE OF 2500 J/KG SATURDAY AFTERNOON WITH NO CAP. ETA CONTINUES TO SHOW REMNANTS OF MCV OVER AREA, AND EVEN WEAK FORCING COULD EASILY TRIGGER CONVECTION IN SUCH AN UNSTABLE AND UNCAPPED ATMOSPHERE. MID LEVEL TROUGH FILLS A BIT ON SUNDAY AS THICKNESSES INCREASE 10 TO 20 GPM, BUT CHANCE POPS STILL LOOK WARRANTED AS BL AIRMASS CHANGES LITTLE AND TROUGH IS STILL EVIDENT. 00Z GFS AND ECMWF RUNS SHOW A WARMUP EARLY IN THE WORK WEEK AS HEIGHTS BUILD, THEN THE RIDGE GETS BEATEN DOWN BY 00Z FRIDAY AND A COLD FRONT EDGES INTO THE AREA. BROWNING && .AVIATION... MCV OVER SOUTHERN MO IS DRIFTING ONLY VERY SLOWLY SOUTH TONIGHT. PROFILERS INDICATE A 35 KNOT 850MB JET EXTENDING FROM THE RED RIVER INTO NORTHEAST KS AND NW MO. ANOTHER CONVECTIVE COMPLEX CONTINUES TO PUSH SOUTHEAST AT 30 TO 40 KNOTS INTO EAST CENTRAL KANSAS TAKE AIM AT THE KSGF/KJLN AGAIN TOWARDS SUNRISE WITH GUSTY WINDS AND MVFR/LOCALIZED IFR CONDITIONS WITH HEAVIER SHRA/TSRA. DA/SSL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH FAR SOUTHWEST MO THROUGH TODAY. KS...FLOOD WATCH THROUGH TODAY. WFO SGF
Hazardous weather outlook, Jul 9, 6:00 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT FRI JUL 9 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 600 AM CDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS WITH VERY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: SPREADING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS MORNING INTO MIDDAY. ADDITIONAL SCATTERED THUNDERSTORMS MAY FORM THIS AFTERNOON. DISCUSSION: A LINE OF STRONG THUNDERSTORMS IN EAST CENTRAL KANSAS WILL TRACK SOUTHEASTWARD ACROSS THE REGION THIS MORNING. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED, FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. THE GREATEST THREAT FOR HEAVY RAIN WILL BE ACROSS FAR SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI. RAINFALL OF UP TO 2 INCHES ACROSS THIS REGION ON THURSDAY HAS LEFT THE GROUND NEARLY SATURATED, AND ADDITIONAL HEAVY RAINFALL WILL LEAD TO RAPID RUNOFF AND POSSIBLE FLOODING. AS CLOUDS THIN AFTER THE MORNING STORM COMPLEX MOVES OUT OF THE AREA, THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AND SCATTERED LATE AFTERNOON THUNDERSTORMS WILL BE POSSIBLE. ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR AREAS GENERALLY WEST OF A FORT SCOTT TO LAMAR TO POWELL LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN BOTH SATURDAY AND SUNDAY AFTERNOONS. THE GREATEST THREATS WITH THESE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:48 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 42 min |
| Jul 8, 9:35 PM CDT | Flash Flood Warning | SGF | Howell | 6 hr |
| Jul 9, 9:48 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 42 min |
| Jul 9, 10:40 AM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| Jul 9, 12:09 PM CDT | Flash Flood Warning | SGF | Barry, McDonald | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.